South Dakota, 2011Hail and Damaging Winds in South Dakota, July 25, 2011
July 25, 2011 · NWS UNR · 10 events in 2 counties and zones
Severe thunderstorms developed over the central Black Hills and moved east-southeast. These storms produced large hail and strong wind gusts from Pactola Reservoir to Hermosa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $326,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over the central Black Hills and moved east-southeast. These storms produced large hail and strong wind gusts from Pactola Reservoir to Hermosa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 11:30 AM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 25, 11:30 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT MON JUL 25 2011
.DISCUSSION...AT 19Z SURFACE MAP SHOWS HIGH PRESSURE OVER THE ERN
DAKOTAS WITH SURFACE TROF EXTENDING FROM WRN MONTANA SOUTHEAST
INTO NERN WYOMING. SKIES ARE MOSTLY SUNNY WITH TEMPS IN THE UPPER
80S TO MID 90S. EXPECT TO SEE SCT CONVECTION TO DEVELOP LATER THIS
AFTERNOON AND INTO TONIGHT.
TONITE...UPPER TROF OVER PACIFIC NW WILL CONTINUE TO MOVE
EAST PRODUCING FALLING MID-LVL HEIGHTS. SURFACE TROF OVER CENTRAL
MONTANA WILL DEEPEN LATE THIS AFTERNOON AND MOVE INTO WRN SD BY
12Z TUESDAY. SURFACE FRONT CURRENTLY STRETCHES FROM WRN MONTANA
SE THRU NRN BLACK HILLS INTO CENTRAL SD. STRONG HEATING WILL LEAD
TO CAPE VALUES OF 2000-3000 J/KG. SURFACE BOUNDARY WILL ENHANCE LOW
LEVEL CONVERGENCE. THIS WILL COMBINE WITH DEEP LAYER SHEAR AND
STRONG INSTABILITY TO PRODUCE SCT TSTMS LATE THIS AFTERNOON AND
CONTINUING INTO TONIGHT WITH FRONTAL BOUNDARY MAIN FOCUS FOR SVR
THREAT LATE THIS AFT/TONIGHT.
TUES/TUES NIGHT...SFC LOW EXPECTED TO MOVE ACRS WRN SD/SOUTHERN ND
TUES AND TUES NITE. EXPECT DRY MORNING ON BACKSIDE OF MONDAY NIGHT
SYSTEM. STRONG DAYTIME HEATING WILL PRODUCE CAPE VALUES OF 1500-
2500 J/KG. LI'S WILL BE -4 TO -8 WITH STRONG MID-LEVEL INSTABILITY
ACROSS NRN CAMPBELL/CROOK COUNTIES AND WRN SD NORTH OF I-90. BUT
INHIBITING FACTOR WILL BE CAP ACROSS SD PLAINS. EXPECT ISOLD/SCT
TSTMS TO DEVELOP ACRS NERN WY/FAR WRN SD IN AFTERNOON AND CONTINUE
TO MOVE EAST ACROSS SD PLAINS TUES NITE.
WED/WED NITE...DAYTIME HEATING WILL AGAIN LEAD TO CAPE VALUES OF
1000-2000 J/KG WITH GOOD INSTABILITY. EXPECT TO SEE ISOLD/SCT
THUNDERSTORMS DEVELOP...MAINLY IN THE AFTERNOON AND EVENING HRS.
TEMPS WILL BE SEASONAL WITH HIGHS MAINLY IN THE MID 80S TO LOWER
90S.
.EXTENDED...GENERALLY ZONAL FLOW MIDWEEK WILL EVOLVE INTO RIDGING
OVER THE WEEKEND FOR WARMER AND DRIER CONDITIONS. TIMING OF
IMPULSES THAT COULD TRIGGER THUNDERSTORMS IS DIFFICULT AT THIS
RANGE...BUT SOME CONTINUITY EXISTS FOR A SMALL SHORTWAVE TO PRODUCE
THUNDERSTORMS THURSDAY. LEE SIDE TROF WILL PROVIDE SURFACE
CONVERGENCE FOR ISOLATED THUNDERSTORM DEVELOPEMENT.
&&
.AVIATION...SOME STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON INTO THIS EVENING. OTHERWISE...VFR CONDITIONS ARE
EXPECTED THRU TUESDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 25, 12:30 PM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON JUL 25 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
130 PM MDT (230 PM CDT) MON JUL 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA...ALONG WITH OVER NORTHEAST WYOMING. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN UNSETTLED WEATHER PATTERN DEVELOPING THIS WEEK WILL BRING A DAILY
CHANCE FOR THUNDERSTORMS TO VARIOUS PARTS OF THE REGION. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE ON TUESDAY
AFTERNOON THROUGH EARLY WEDNESDAY FOR SOUTH CENTRAL AND PORTIONS OF
WESTERN SOUTH DAKOTA...PARTICULARLY ALONG AND EAST OF A LINE FROM
FAITH TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Hail, Pennington
- When
- July 25, 1:25 PM MST to 1:50 PM MST
- Where
- Pennington County, 0.86 mi NW of Pactola Reservoir to 0.5 mi NW of Johnson Siding
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 44.080, -103.490
Quarter to golf ball sized hail fell from Pactola Reservoir to Johnson Siding, breaking many car windshields.
Hail, Pennington
- When
- July 25, 1:42 PM MST
- Where
- Pennington County, 1 mi ESE of Pactola Reservoir
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.065, -103.461
Hail, Pennington
- When
- July 25, 1:45 PM MST
- Where
- Pennington County, 1 mi E of Pactola Reservoir
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Reported by
- Park/Forest Service
- Coordinates
- 44.070, -103.460
Hail, Pennington
- When
- July 25, 1:50 PM MST
- Where
- Pennington County, 1 mi N of Hisega
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 44.065, -103.400
Hail, Pennington
- When
- July 25, 2:00 PM MST to 2:08 PM MST
- Where
- Pennington County, 0.46 mi NW of Johnson Siding
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.084, -103.438
Hail, Pennington
- When
- July 25, 2:12 PM MST to 2:22 PM MST
- Where
- Pennington County, Hayward
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.870, -103.330
Vehicles were damaged by hail.
Hail, Pennington
- When
- July 25, 2:18 PM MST to 2:32 PM MST
- Where
- Pennington County, 1 mi N of Hisega
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.065, -103.400
Hail, Custer
- When
- July 25, 2:25 PM MST to 2:30 PM MST
- Where
- Custer County, 6.01 mi WNW of Hermosa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.856, -103.295
Thunderstorm Wind, Custer
- When
- July 25, 2:50 PM MST
- Where
- Custer County, 2.29 mi SW of Hermosa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 43.807, -103.213
Trees eight to nine inches in diameter were broken by strong wind gusts.
Thunderstorm Wind, Custer
- When
- July 25, 3:05 PM MST to 3:10 PM MST
- Where
- Custer County, 0.85 mi NW of Hermosa to 1.6 mi NW of Hermosa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.837, -103.194
A small shed was flipped over on the south side of Hermosa. A large fabric arched shelter was picked up and carried several yards on the north side of town. Several trees were broken off and shingles ripped from roofs.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 25, 20111 injured · $815,000 · 1 in hail · 8 events
- Heavy Rain in Washington, July 25, 2011$640,000 · 1 event
- Flash Flood and Damaging Winds in Virginia, July 25, 2011$48,000 · 50 kt wind · 8 events
- Lightning Strikes in Georgia, July 25, 2011$56,000 · 3 events
- Flash Flooding and Damaging Winds in South Dakota, July 25, 2011$40,000 · 66 kt wind · 5 events
- Damaging Winds in Virginia, July 25, 2011$23,000 · 50 kt wind · 10 events
- Damaging Winds in Pennsylvania, July 25, 2011$25,000 · 70 kt wind · 5 events
- Damaging Wind in South Carolina, July 25, 2011$30,000 · 50 kt wind · 1 event
- Flood in Pennsylvania, July 25, 2011$25,000 · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 25, 2011$15,000 · 50 kt wind · 4 events
- Hail in Minnesota, July 25, 20111.5 in hail · 11 events
- Hail and Damaging Winds in South Dakota, July 25, 2011$5,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 330862, 330865, 330867, 330866, 336408, 330874, 330876, 330868, 330871, 330877.